Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 529, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 5, 2004, 1:52 PM CDT for Beadle County, Jerauld County, South Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2004, 1:52 PM CDT (18:52 UTC)
- Expired
- Sep 5, 2004, 2:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Beadle County, SD, Jerauld County, SD
The radar
The Aberdeen radar (KABR), 135 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 6.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 489 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- -47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 051852 SVRFSD SDC005-073-051930- /O.NEW.KFSD.SV.W.0001.040905T1852Z-040905T1930Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 152 PM CDT SUN SEP 5 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA JERAULD COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 230 PM CDT * AT 149 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WESSINGTON SPRINGS...OR ABOUT 29 MILES SOUTHWEST OF HURON...MOVING NORTH AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WESSINGTON SPRINGS AROUND 200 PM CDT VIRGIL AROUND 210 PM CDT WOLSEY AROUND 220 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4401 9876 4397 9851 4460 9827 4465 9860 $$ RSR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 9:50 AM CDT, 4 hours 2 minutes earlier.
Area forecast discussion, Sep 5, 9:50 AM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 950 AM CDT SUN SEP 5 2004 .DISCUSSION... SFC LOW WILL MOVE SLOWLY NEWD OVR SERN SD THIS AFTN AND CNTRL MN THIS EVE. JUICY SSELY LOW LVL FLOW AHEAD OF LOW...LIMITED BY LACK HEATING THIS MRNG DUE TO CLDS AND DVLPG SHWRS/TSTMS FM WRN CWA TO NEB AHEAD OF MID LVL TROUGH WHICH WILL MOVE EWD OVR CWA THIS AFTN AND EARLY EVE AS PER FCST. ANY MIXING AT ALL SHOULD GET TEMPS UP TOWARDS FCST...AND A FEW TSTMS COULD BCM SVR WITH STG SWLY WINDS ABV SFC MIXING DOWN AS PER SPC...ESP IN BTR HEATING AREAS IN SERN CWA THIS AFTN. FINE TUNED WX GRIDS EARLIER DUE TO A LIT SLOWER EWD MOVEMENT OF SYS...BUT WILL HOLD OFF ON ZONE UPDATES FOR NOW. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && RSR
Hazardous weather outlook, Sep 5, 10:46 AM CDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1046 AM CDT SUN SEP 05 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1046 AM CDT SUN SEP 05 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SHOWERS AND A FEW THUNDERSTORMS SHOULD CONTINUE WEST OF THE JAMES RIVER IN SOUTH DAKOTA THIS AFTERNOON AND EARLY EVENING. ANY THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE. SCATTERED SHOWERS AND THUNDERSTORMS WILL INCREASE IN AREAL COVERAGE AND INTENSITY AS THEY MOVE NORTHEAST FROM NEBRASKA...OVER SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...AND NORTHWEST THIS AFTERNOON AND EARLY EVENING. DUE TO A LACK OF DAYTIME HEATING...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT ISOLATED STORMS COULD PRODUCE WIND GUSTS TO 60 MPH AND NICKEL SIZE HAIL...MAINLY SOUTHEAST OF A LINE FROM BROOKINGS TO TYNDALL SOUTH DAKOTA. LOCALLY HEAVY RAIN IS LIKELY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. RSR
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 7:21 PM CDT | Severe Thunderstorm Warning | FSD | Davison | 24 min |
| Sep 4, 7:45 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Sanborn | 30 min |
| Sep 4, 8:04 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 26 min |
| Sep 5, 6:42 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson | 33 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.